Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 157, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 17, 2017, 3:13 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 32 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 3:13 PM CDT (20:13 UTC)
- Expired
- Jul 17, 2017, 3:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:17 PM CDT | TSTM WND DMG | 1 Nne Vestavia Hills, AL | TREES BLOWN DOWN ON SUNSET DRIVE. |
| Jul 17, 3:17 PM CDT | TSTM WND DMG | 1 Nnw Liberty Park, AL | POWER LINES WERE BLOWN DOWN ON NORTH RIVER ROAD. |
| Jul 17, 3:17 PM CDT | TSTM WND DMG | 1 Se Samford University, AL | TREES BLOWN DOWN ON SUNSET DRIVE. |
| Jul 17, 3:17 PM CDT | TSTM WND DMG | Liberty Park, AL | POWER LINES WERE BLOWN DOWN ON NORTH RIVER ROAD. |
| Jul 17, 3:20 PM CDT | TSTM WND DMG | 1 Nnw Vestavia Hills, AL | TREES BLOWN DOWN ON SOUTHRIDGE DRIVE. |
| Jul 17, 3:20 PM CDT | TSTM WND DMG | 1 Sw Mountain Brook, AL | A LARGE TREE DOWN AND BLOCKING THE ROAD AT MONTEVALLO ROAD AND OVERHILL ROAD. |
| Jul 17, 3:20 PM CDT | TSTM WND DMG | Vestavia Hills, AL | TREES BLOWN DOWN ON SOUTHRIDGE DRIVE. |
| Jul 17, 3:22 PM CDT | TSTM WND DMG | 1 Wnw Cahaba Heights, AL | TREES DOWN ON OVERTON ROAD. |
| Jul 17, 3:30 PM CDT | HAIL 0.25 | The Summit, AL | |
| Jul 17, 3:32 PM CDT | HAIL 0.25 | 1 Sw The Summit, AL | |
| Jul 17, 3:32 PM CDT | HAIL 0.25 | 1 Wsw The Summit, AL | |
| Jul 17, 3:36 PM CDT | TSTM WND DMG | 1 Wnw Vestavia Hills, AL | TREES DOWN ON INDIAN HILLS ROAD AND MISSION ROAD. |
| Jul 17, 3:36 PM CDT | HAIL 0.25 | 1 S Samford University, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798 WUUS54 KBMX 172013 SVRBMX ALC073-117-172045- /O.NEW.KBMX.SV.W.0157.170717T2013Z-170717T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 313 PM CDT MON JUL 17 2017 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... North central Shelby County in Alabama... East central Jefferson County in Alabama... * Until 345 PM CDT * At 313 PM CDT, a severe thunderstorm was located over Lake Purdy, or near Mountain Brook, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Birmingham, Hoover, Vestavia Hills, Homewood, Pelham, Mountain Brook, Irondale, Leeds, Barber Motorsports Park, Shops Of Grand River, Greystone, Samford University, Highland Lakes, Cahaba Heights, Alton, Fowler Lake, The Summit, Lake Purdy, Meadowbrook and Mount Laurel. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3353 8652 3336 8663 3344 8684 3360 8668 TIME...MOT...LOC 2013Z 112DEG 0KT 3348 8668 HAIL...<.75IN WIND...60MPH $$ 32/Davis
1 follow-up statement
276 WWUS54 KBMX 172031 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 331 PM CDT MON JUL 17 2017 ALC073-117-172045- /O.CON.KBMX.SV.W.0157.000000T0000Z-170717T2045Z/ Shelby AL-Jefferson AL- 331 PM CDT MON JUL 17 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR NORTH CENTRAL SHELBY AND EAST CENTRAL JEFFERSON COUNTIES... At 331 PM CDT, a severe thunderstorm was located over Mountain Brook, moving southwest at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Birmingham, Hoover, Vestavia Hills, Homewood, Pelham, Mountain Brook, Irondale, Leeds, Highland Lakes, Cahaba Heights, Fowler Lake, Barber Motorsports Park, The Summit, Lake Purdy, Greystone, Meadowbrook, Samford University, Mount Laurel, Lake Purdy At Grants Mill Road and Ruffner Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3336 8663 3344 8684 3357 8671 3352 8653 TIME...MOT...LOC 2031Z 066DEG 5KT 3349 8673 HAIL...<.75IN WIND...60MPH $$ 32/Davis
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:06 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 17, 3:06 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 306 PM CDT Mon Jul 17 2017 .SHORT TERM... Through Tonight. An upper trof axis was located across south Alabama. A little more convective development has occurred on the back side of the trof than expected. Clusters of thunderstorms have developed along the I-20 and I-22 corridors, moving slowly southwest. More thunderstorm activity was concentrated south of I-85, just south of the upper trof axis. All the activity will decrease in coverage during the evening hours, with only isolated activity expected by 9 pm. 58/rose .LONG TERM... Tuesday through Monday. On Tuesday, the upper low and trough begin to shift eastward as upper-level ridging builds in across the Great Plains. We could see some scattered shower/storm activity in the southern counties thanks to some lift from whatever is left of the weak frontal boundary by the time Tuesday afternoon rolls around. Have only mentioned roughly 30% coverage, but it's possible that we could see less. A high pressure system remains in place through the upcoming week and only slides eastward slightly by the upcoming weekend. Since there won't be much of a pressure gradient across the region, expect winds to remain fairly weak. The upper level ridging builds eastward through the Plains and into Western TN by Thursday before being directly over Northern AL by Friday afternoon. Expect the synoptic scale subsidence to limit convection across the area, helping high temperatures warm well above normal. NAEFS, GEFs, and ENS all point to an anomalous pattern moving through the region. 1000-850mb thickness values in both the GFS and ECMWF are in the 1440-1445m range, which would support air temps in the upper 90s, approaching 100 on Thursday, Friday, and Saturday. The GFS has highs reaching triple digits while the ECMWF is somewhat lower, "only" putting highs in the upper 90s. The good news is that the abundant soil moisture area-wide could help moderate the temps slightly, but unfortunately, that won't help the heat indices, which could exceed 105 in some areas. I have the forecast highs reaching upper 90s, which is more in line with the EC and is better supported given the thickness values. Have increased confidence in the HWO for heat risk on Friday due to the upper-level ridge becoming more centered over us. Have also added a low confidence mention in the HWO for Saturday in addition to Thursday, which is already mentioned. The upper and lower level ridging shifts eastward Sunday into Monday, lowering the thickness values to a more typical range. Expect near normal highs to return in the second half of the weekend. 25/Owen && .AVIATION... 18Z TAF Discussion. Convection today should be more typical of a summertime pattern. An upper trof was located near the I-85 corridor, but little forcing was evident ahead of the trof axis, just deeper moisture. Best chance of storms this afternoon will be at KTOI and included a tempo group for tstm. Elsewhere, handled convection with VCTS. The surface pressure pattern is very weak and surface winds will be variable at less than 5 knots during the day and calm at night. Tstms should dissipate by 03z. Forecasting low clouds during the late night and early morning hours has been difficult in this pattern. Models suggest low level moisture will be highest across south Alabama tonight, and forecast IFR cigs only at KMGM and KTOI. 58/rose && .FIRE WEATHER... Isolated to scattered summertime showers and thunderstorms are expected this afternoon into tonight with best chances in the southeastern counties. Rain chances decrease towards the middle of the week. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 91 71 92 70 / 20 20 10 10 0 Anniston 71 89 72 91 72 / 20 20 10 10 0 Birmingham 72 90 74 92 74 / 20 20 10 10 0 Tuscaloosa 73 92 74 93 74 / 20 20 10 20 10 Calera 72 90 73 92 73 / 20 30 10 20 0 Auburn 71 87 73 90 73 / 30 30 10 20 10 Montgomery 73 91 74 94 75 / 30 30 10 20 10 Troy 71 89 72 92 72 / 30 40 10 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 17, 4:14 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 414 AM CDT Mon Jul 17 2017 ALZ011>015-017>050-181215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 414 AM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. High temperatures are forecast to be in the mid to upper 90s on Thursday, Friday, and Saturday. Heat indices could exceed 105 across western Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
In the hours before
Special weather statement, Jul 17, 2:55 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
255 PM CDT MON JUL 17 2017
ALZ024-025-172030-
Jefferson AL-Shelby AL-
255 PM CDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHELBY AND EAST
CENTRAL JEFFERSON COUNTIES UNTIL 330 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shops Of Grand River, or over Leeds. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Mountain Brook, Trussville, Irondale,
Leeds, Moody, Alton, Vandiver, Barber Motorsports Park, Shops Of
Grand River, Lake Purdy At Grants Mill Road, Birmingham Race Course
and Ruffner Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3361 8655 3356 8655 3356 8654 3355 8654
3355 8648 3350 8648 3350 8647 3340 8652
3354 8675 3363 8661
TIME...MOT...LOC 1955Z 034DEG 3KT 3355 8658
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:55 PM CDT | Special Weather Statement | BMX | Jefferson | 35 min |
| Jul 17, 3:26 PM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Jul 17, 3:37 PM CDT | Special Weather Statement | BMX | Cherokee | 38 min |
| Jul 17, 3:42 PM CDT | Special Weather Statement | BMX | Randolph | 33 min |
| Jul 17, 3:45 PM CDT | Special Weather Statement | BMX | Shelby | 45 min |
| Jul 17, 4:05 PM CDT | Special Weather Statement | BMX | Etowah | 40 min |
| Jul 17, 4:29 PM CDT | Special Weather Statement | BMX | Tallapoosa | 46 min |
| Jul 17, 5:04 PM CDT | Special Weather Statement | BMX | Etowah | 26 min |
| Jul 17, 5:07 PM CDT | Special Weather Statement | BMX | Macon | 38 min |
| Jul 17, 5:26 PM CDT | Special Weather Statement | BMX | Blount | 49 min |
| Jul 17, 6:00 PM CDT | Special Weather Statement | BMX | Blount | 45 min |
| Jul 17, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 27 min |
| Jul 17, 6:16 PM CDT | Special Weather Statement | BMX | Elmore | 29 min |
| Jul 17, 6:50 PM CDT | Special Weather Statement | BMX | Chilton | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.